2 dead, 6 first responders hospitalized after exposure to unknown drug in Syracuse apartment complex
“Those that have fell ill, it appears (to have been) in direct contact with the substance.”
“Those that have fell ill, it appears (to have been) in direct contact with the substance.”

On Wednesday, first responders arrived at a Syracuse, New York apartment building to find two dead and one critically ill. Later six first responders were treated for exposure to an unknown drug that was found at the scene.
According to the Daily Mail, the unknown drug has not yet been identified by authorities but it is "inconsistent with fentanyl overdoses," while in the city, there has been an increase in the use of the horse tranquilizer xylazine.
Loading this lets Rumble set cookies and collect data.
View on RumbleSyracuse Mayor Ben Walsh said in a press release, "it appears that it was through contact, so those that have fell ill, it appears (to have been) in direct contact with the substance."
"It quickly became apparent that this was potentially a hazardous scene, and some unknown contaminant was possibly responsible for the illness. The investigation continues into what caused the deaths and symptoms," Walsh added.
Syracuse police and firefighters arrived at the Brighton Towers apartment complex at 10:30 am after a 911 call reporting at least one person was dead within a sixth-floor unit.
Authorities found two people dead and one person alive but not cognitively lucid, and the appearance of a powder drug that had been cut with the unknown drug that may have been xylazine. The Daily Mail reports that xylazine is often used to cut fentanyl.
The American Medical Response unit left but then had to return after first responders on the scene started reporting drug exposure symptoms, including an accelerated heart rate and nausea. The AMR team administered NARCAN when they returned.
One AMR responder, a firefighter, and three police were taken to Upstate University Hospital where a hospital nurse was also exposed to the drug, for a total of six first responders affected by the substance. A HAZMAT team later evacuated the entire sixth floor, a total of 18 apartments, to investigate what the substance was.
According to the New York Post, Onondaga County Executive Ryan McMahon, "We also know that over the weekend, we saw a spike in xylazine overdoses."
"We had over 40 confirmed cases focused centrally in the downtown area in the southwest section of the city. It’s unknown whether any of these issues are related," McMahon added.
Libby’s Desk
Commentary and must-reads from Libby’s desk, straight to your inbox.
TPM Newsletter
The Post Millennial’s top stories, delivered to your inbox.


